Objective: The goal of this article is to review causes and management of headache in patients who have received an organ transplant. Their possible mechanisms and specific treatment modalities were reviewed as well. Data Sources: Review of the literature for headache and organ transplantation. Study Selection: Medline search from 1966 through 1996; personal case on treatment refractory cyclosporine-associatod headache. Date Extraction: The studies included were critically evaluated by the two authors. Data Synthesis: The number of organ transplantations is rapidly increasing. Headache is a well-recognized complication of organ transplantation. The nature of the post transplant headache has been poorly classified, but also poorly understood. In the evaluation of the transplant patient with presenting headache, it is most practical to think in the manner of pharmacologic (immunosuppressive agents such as cyclospodne, FK506, and OKT3) versus nonpharmacologic (CNS infections, intracranial hematomas) precipitants of headache. Evaluation of transplant recipients with new onset headache should include medical and neurologic examinations, laboratory studies, and neuroimaging. In the vast majority of cases, cyclosporine can be implicated as the cause of the headache. Conclusion: Neurologic complications are common after transplantation and, surprisingly, headaches make up a large percentage of these disorders. Cyclosporine, FK506, and OKT3 have been well documented in the literature as triggers of headache, but only cyclosporine associated headaches have been characterized. Prospective studies on the frequency of headache in transplant recipients and its effects on quality of life are warranted.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Aug 19 1997|
ASJC Scopus subject areas
- Clinical Neurology